Alert archive / Pennsylvania / Cold Weather Advisories in 2025
Cold Weather Advisory 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this cold weather advisory at Jan 8, 2025, 2:23 AM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Jan 8, 2025, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2025, 2:23 AM EST (07:23 UTC)
- In effect from
- Jan 8, 2025, 7:00 PM EST
- Expired
- Jan 9, 2025, 10:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS71 KPHI 080723 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 223 AM EST Wed Jan 8 2025 PAZ054-055-082030- /O.NEW.KPHI.CW.Y.0001.250109T0000Z-250109T1500Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 223 AM EST Wed Jan 8 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY... * WHAT...Very cold wind chills as low as 15 below expected. * WHERE...Carbon and Monroe Counties. * WHEN...From 7 PM this evening to 10 AM EST Thursday. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. && $$ PO
4 follow-up statements
735 WWUS71 KPHI 081957 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 257 PM EST Wed Jan 8 2025 PAZ054-055-091000- /O.NEW.KPHI.WI.Y.0003.250109T1300Z-250109T2300Z/ /O.CON.KPHI.CW.Y.0001.250109T0000Z-250109T1500Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 257 PM EST Wed Jan 8 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EST THURSDAY... * WHAT...For the Cold Weather Advisory, very cold wind chills as low as 15 below expected. For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Carbon and Monroe Counties. * WHEN...For the Cold Weather Advisory, from 7 PM this evening to 10 AM EST Thursday. For the Wind Advisory, from 8 AM to 6 PM EST Thursday. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. Wind chill values can lead to hypothermia with prolonged exposure. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DeSilva
228 WWUS71 KPHI 090006 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 706 PM EST Wed Jan 8 2025 NJZ001-008-091315- /O.EXB.KPHI.WI.Y.0003.250109T0900Z-250110T0300Z/ Sussex-Morris- Including the cities of Morristown and Newton 706 PM EST Wed Jan 8 2025 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM EST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Morris and Sussex Counties. Strongest winds across the higher elevations and ridgetops. * WHEN...From 4 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DEZ004-NJZ014-023>026-091315- /O.EXB.KPHI.WI.Y.0003.250109T1200Z-250110T0300Z/ Delaware Beaches-Eastern Monmouth-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Including the cities of Atlantic City, Rehoboth Beach, Cape May Court House, Ocean City, Long Beach Island, and Sandy Hook 706 PM EST Wed Jan 8 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY... * WHAT...Northwest winds 30 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...In Delaware, Delaware Beaches County. In New Jersey, Eastern Monmouth, Atlantic Coastal Cape May, Cape May, Coastal Atlantic, and Coastal Ocean Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ PAZ054-055-091315- /O.EXT.KPHI.WI.Y.0003.250109T0600Z-250110T0600Z/ /O.CON.KPHI.CW.Y.0001.000000T0000Z-250109T1500Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 706 PM EST Wed Jan 8 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THURSDAY... ...WIND ADVISORY NOW IN EFFECT FROM 1 AM THURSDAY TO 1 AM EST FRIDAY... * WHAT...For the Cold Weather Advisory, very cold wind chills as low as 11 degrees below zero expected. For the Wind Advisory, northwest winds 20 to 35 mph with gusts of 45 to 55 mph expected. * WHERE...Carbon and Monroe Counties. Strongest winds across the Pocono Plateau. * WHEN...For the Cold Weather Advisory, until 10 AM EST Thursday. For the Wind Advisory, from 1 AM Thursday to 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. && $$ Staarmann
373 WWUS71 KPHI 090823 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 323 AM EST Thu Jan 9 2025 PAZ054-055-092130- /O.CON.KPHI.CW.Y.0001.000000T0000Z-250109T1500Z/ /O.CON.KPHI.WI.Y.0003.000000T0000Z-250110T0600Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 323 AM EST Thu Jan 9 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...For the Cold Weather Advisory, very cold wind chills as low as 13 degrees below zero expected. For the Wind Advisory, northwest winds 20 to 35 mph with gusts of 45 to 55 mph expected. * WHERE...Carbon and Monroe Counties. * WHEN...For the Cold Weather Advisory, until 10 AM EST this morning. For the Wind Advisory, until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NJZ001-008-092130- /O.CON.KPHI.WI.Y.0003.250109T0900Z-250110T0300Z/ Sussex-Morris- Including the cities of Newton and Morristown 323 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Morris and Sussex Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DEZ004-NJZ014-023>026-092130- /O.CON.KPHI.WI.Y.0003.250109T1200Z-250110T0300Z/ Delaware Beaches-Eastern Monmouth-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Including the cities of Atlantic City, Cape May Court House, Rehoboth Beach, Sandy Hook, Ocean City, and Long Beach Island 323 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...In Delaware, Delaware Beaches County. In New Jersey, Eastern Monmouth, Atlantic Coastal Cape May, Cape May, Coastal Atlantic, and Coastal Ocean Counties. * WHEN...From 7 AM this morning to 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ AKL
760 WWUS71 KPHI 091458 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 958 AM EST Thu Jan 9 2025 PAZ054-055-100400- /O.EXP.KPHI.CW.Y.0001.000000T0000Z-250109T1500Z/ /O.CON.KPHI.WI.Y.0003.000000T0000Z-250110T0600Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 958 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... ...COLD WEATHER ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Carbon and Monroe Counties. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Although the Cold Weather Advisory will be allowed to expire at 10 am, it will still be cold and windy today. A Cold Weather Advisory is issued when apparent temperatures or wind chills are expected to be at least -10 degrees. While the region will see temperatures increase from -10, wind chill temperatures this afternoon are not expected to climb higher than 5 above. So continue to prepare for the cold and wind today. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DEZ004-NJZ014-023>026-100300- /O.CON.KPHI.WI.Y.0003.000000T0000Z-250110T0300Z/ Delaware Beaches-Eastern Monmouth-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Including the cities of Ocean City, Sandy Hook, Cape May Court House, Long Beach Island, Rehoboth Beach, and Atlantic City 958 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In Delaware, Delaware Beaches County. In New Jersey, Eastern Monmouth, Atlantic Coastal Cape May, Cape May, Coastal Atlantic, and Coastal Ocean Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NJZ001-008-100300- /O.CON.KPHI.WI.Y.0003.000000T0000Z-250110T0300Z/ Sussex-Morris- Including the cities of Newton and Morristown 958 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Morris and Sussex Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Kruzdlo
What forecasters said that day
The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this cold weather advisory went out at Jan 7, 9:46 PM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 7, 9:46 PM EST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 946 PM EST Tue Jan 7 2025 .SYNOPSIS... Arctic high pressure well to our west will gradually build into our region toward the end of the week and also weaken. An area of low pressure is forecast to develop near the Texas Gulf coast Thursday and track east or northeast and then exit off the Mid-Atlantic coast during Saturday. High pressure then arrives for Sunday, followed by a cold front early next week. && .NEAR TERM /THROUGH WEDNESDAY/... There have still been a few lingering gusts to 45 mph or so at Mount Pocono, but they have not been widespread, and have not been frequent, so will not re-issue a Wind Advisory. Breezy and cold otherwise tonight. An expansive upper level trough remains over the North Atlantic. This will result in a period of below normal temperatures through most of the week. A series of shortwaves will swing around the base of the trough, which will bring some cloud cover over through Wednesday, but not expecting any precipitation. Temperatures remain rather cold. Lows tonight will drop into the 10s tonight, though wind chills look to be in the single digits, with values below zero in the Poconos. Wednesday does not get much better. Highs will struggle to get out of the 20s, with wind chills in teens. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... The very cold and windy conditions continue, although the winds ease on Friday. An upper-level trough is forecast to amplify into the East Wednesday night into Thursday as a strong shortwave drops southeastward from the Great Lakes region. This feature is forecast to cross our area Thursday morning dry, however it will continue to keep the pressure gradient tight across the entire region. As the arctic air remains in place, model forecast soundings show efficient vertical mixing especially during the day Thursday with peak gusts in the 30-40 mph range. This wind will continue to drive down the wind chills, however these values or the forecast air temperatures are not quite cold enough for any cold weather related headlines. The passage of the trough axis may also result in added cloud cover for a time. The cyclonic flow aloft starts to ease some Thursday night and especially during Friday as a trough carves itself out from south-central Canada to Texas. This sends a mid level ridge eastbound placing surface high pressure into our area during Friday. This will weaken the pressure gradient and therefore the winds will not be as harsh. It will be another cold day Thursday with temperatures forecast to hold below average. The aformentioned upper-level trough develops surface low pressure in the vicinity of the western Gulf coast and this then starts to advance east to northeast during the day Friday. The ridge axis is forecast to be crossing our area during the day Friday, however high level moisture should start to increase the clouds into our region especially during Friday afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Summary...The colder pattern continues. There is the potential for a winter storm to track nearby to start the weekend. Synoptic Overview...An upper-level trough is forecast to be shifting across central into eastern Canada and extend southward across the Great Lakes and into the Tennessee Valley. At the southwestern extension of this trough is a strong shortwave that results in a stronger trough across northern Mexico into Texas, and all of this shifts eastward over the weekend. These two entities are important as some guidance has at times phased them with an eastward extent, resulting in a robust surface low in the vicinity of the Mid- Atlantic region. Some other guidance, even some within different run times, have showed less phasing which results in a weaker and more southern track. While there is decent agreement among the guidance that there will be a storm to start the weekend, there is a lot of uncertainty with the details and therefore potential impacts to our region. Once this trough departs by early next week, another one may arrive from the west during early next week. For Friday night and Saturday...A strong upper-level trough is forecast to be sliding across south-central Canada to start Saturday, however this trough has energy trailing back into the southern Plains to northern Mexico. As this shifts eastward, potentially strong energy and upper-level flow may result in the trough becoming negatively tilted as it slides across the Northeast and Mid-Atlantic or moreso once off the coast. This will drive surface low pressure from the western Gulf coast east or northeastward through Saturday. The track looks to be to our south and east, however the exact track details will highly depend on the strength of the upper-level trough and whether or not trailing southern energy phases into it northward. If a full phase occurs prior to the East Coast, then a significant storm would increase, however the flow may be on the faster side which keeps from a full phase from happening or it occurs to late. This would result in a slower strengthening surface low as it slides by our region. The overall ensemble guidance points to a storm, however the impacts on our region will depend on the track as the timing of the features aloft will be key. There is enough of a consensus though to raise PoPs into the low likely range for much of our region late Friday night and the first part of Saturday. The timing however does differ some with some guidance slower than others. As of now, the air mass looks cold enough to result in snow as the precipitation type, however this will depend on the track as a more northward shift (or tucked in surface low) could bring in some warming especially closer to the coast. For Sunday...The upper-level trough is currently forecast to be well to our northeast to start Sunday with the flow aloft already more zonal. Another trough may amplify into the Plains with a ridge building some downstream. This will result in surface high pressure building into our area during Sunday. A dry but cold day is forecast, although some lake effect may try and toss some snow showers or flurries closer to the Pocono region. For Monday and Tuesday...As the Plains upper-level trough moves across the Midwest, Great Lakes and adjacent Canada, one or more cold fronts may approach or arrive into our region during early next week. As of now, these look to be on the weak side with the northward return of Gulf of Mexico moisture lacking. As a result, currently have a dry forecast for both days with temperatures near average. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR. NW winds around 15 kt with 20 to 25 kt gusts. High confidence. Wednesday...VFR. Northwest winds 10-15 kt with gusts 20-30 kt, slightly less than today. High confidence. Outlook... Wednesday night and Thursday...VFR. Northwest wind gusts 25-35 knots, especially during the day Thursday. Friday and Saturday...Sub-VFR conditions may develop late Friday night and Saturday along with the potential for a period of snow. Sunday...VFR. && .MARINE... Gale Warning in effect through Wednesday for NW winds gusting 35 to 40 kt. Seas 4 to 7 feet. With strong winds, cold temperatures, and higher seas, some light freezing spray is possible through Wednesday. Outlook... Wednesday night and Thursday...Small Craft Advisory conditions likely. Northwest winds increase later Wednesday night and Thursday with gale force gusts looking probable. Given the cold air, strong winds and cooling ocean water temperatures, light freezing spray is possible. Friday...Low-end gale force wind gusts possible to start, otherwise Small Craft Advisory conditions which then diminish by evening. Light freezing spray possible especially in the morning. Saturday...Small Craft Advisory conditions may develop. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Gale Warning until 6 PM EST Wednesday for ANZ430-431-450>455. && SYNOPSIS...Gorse NEAR TERM...Hoeflich/MPS SHORT TERM...Gorse LONG TERM...Gorse AVIATION...Gorse/Hoeflich/MPS MARINE...Gorse/Hoeflich
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:57 PM EST | Wind Advisory | PHI | Carbon, Monroe | 34 hr |
Nearby
Cold Weather Advisories in Pennsylvania, 2025Every cold weather advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.